Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS Grand Rapids, MI

August 4, 2012Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 4, 2012, 6:57 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 6:57 PM EDT (22:57 UTC)
Expired
Aug 4, 2012, 7:35 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 5:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS53 KGRR 042257
SVRGRR
MIC077-159-050030-
/O.NEW.KGRR.SV.W.0065.120804T2257Z-120805T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 PM EDT SAT AUG 4 2012

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 830 PM EDT

* AT 652 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING        
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THUNDERSTORMS EXTENDED FROM   
  NEAR ST JOE TO SOUTH BEND...AND ARE MOVING NORTHEAST AT 40 MPH.    

* LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...        KALAMAZOO...          DECATUR...
  BANGOR...             PAW PAW...            RICHLAND...
  SCHOOLCRAFT...        VAN BUREN STATE PARK...
  PORTER TWP...         MCDONALD...           PALISADES PARK...
  LACOTA...             GRAND JUNCTION...     BREEDSVILLE...
  KENDALL...            LAWRENCE...           LAWTON...
  GOBLES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS NORTHERN ILLINOIS AND INDIANA. THIS IS A DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS AT 1 800 647 3836.

&&

LAT...LON 4207 8623 4223 8623 4225 8638 4242 8628
      4242 8530 4207 8530 4206 8621
TIME...MOT...LOC 2254Z 232DEG 34KT 4194 8622
WIND...HAIL 60MPH <1.00IN

$$

COBB
1 follow-up statement
817 
WWUS53 KGRR 042335
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
735 PM EDT SAT AUG 4 2012

MIC077-159-042345-
/O.CAN.KGRR.SV.W.0065.000000T0000Z-120805T0030Z/
KALAMAZOO MI-VAN BUREN MI-
735 PM EDT SAT AUG 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN AND KALAMAZOO
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4207 8623 4223 8623 4225 8638 4242 8628
      4242 8530 4207 8530 4206 8621
TIME...MOT...LOC 2335Z 232DEG 34KT 4218 8581

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:49 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 4, 6:49 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT SAT AUG 4 2012

.SYNOPSIS...
ISSUED AT 100 PM EDT SAT AUG 4 2012

SEVERE STORMS POSSIBLE THIS EVENING AND OVERNIGHT TONIGHT. COOLER
WEATHER WILL MOVE INTO THE REGION SUNDAY AND REMAIN IN PLACE THROUGH
MUCH OF NEXT WEEK.

&&

.SHORT TERM... (TONIGHT THROUGH MONDAY NIGHT)
UPDATE ISSUED AT 649 PM EDT SAT AUG 4 2012

NORTHERN EDGE OF THUNDERSTORM COMPLEX MOVING INTO SOUTHWEST LOWER
MICHIGAN AND WILL BRING STRONG WINDS...DANGEROUS LIGHTNING
AND BRIEF MODERATE TO HEAVY RAINFALL TO LOCATIONS IN THE SEVERE
THUNDERSTORM WATCH FROM WEST TO EAST OVER THE NEXT COUPLE OF
HOURS. TIMING OF THE STRONGEST COMPLEX INTO VAN BUREN COUNTY AND SOUTH
HAVEN RIGHT AROUND 700PM EDT. LIGHTNING WINDS AND RAIN WILL MOVE
INTO KALAMAZOO COUNTY BY 730PM AND TOWARD BATTLE CREEK AND
MARSHALL IN CALHOUN COUNTY BY AROUND 800PM.

OTHER WEAKER STORMS ARE MOVING ACROSS LAKE MICHIGAN TO THE NORTH.
THESE SHOULD REACH THE LAKE SHORE INCLUDING THE GRAND HAVEN AREA
BY AROUND 8PM. THE STORMS TO THE NORTH OF THE MAIN COMPLEX HAVE
HAD A HISTORY OF MUCH LESS LIGHTNING BUT COULD FLARE QUICKLY
MOVING INTO A SOMEWHAT FAVORABLE ENVIRONMENT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 100 PM EDT SAT AUG 4 2012

OUR PRIMARY LONG TERM FCST CHALLENGE IS TO DETERMINE PROBABILITIES
FOR CONVECTION LATE IN THE WEEK. A STRONG NORTHERN STREAM WAVE WILL
MOVE INTO THE NORTHERN GREAT LAKES REGION THURSDAY AND FRIDAY.
TIMING IS TRICKY AND STILL A LITTLE UNCERTAIN SO WE WILL CONTINUE TO
MENTION POTENTIAL FOR SOME STORMS THURSDAY INTO FRIDAY.

THERE IS ALSO JUST A SLIGHT CHANCE OF A SHOWER OR STORM TUESDAY WITH
A WEAKER SYSTEM.  TEMPS WILL AVERAGE FAIRLY CLOSE TO NORMAL THROUGH
MIDWEEK. TEMPS MAY COOL TO SLIGHTLY BELOW NORMAL BY FRIDAY INTO
SATURDAY AS THE NORTHERN STREAM WAVE MOVES THROUGH OUR REGION. IN
FACT IT IS NOTED THAT 12Z GFS/MEX GUIDANCE HAS TRENDED COOLER AND
NOW ONLY HAS MAX TEMPS REACHING THE LOW TO MID 70S FRI/SAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1230 PM EDT SAT AUG 4 2012

VFR CONDITIONS ANTICIPATED THIS AFTN/EARLY EVE WITH A SCT-BKN FAIR
WX CU DECK AND CLOUD BASES RISING TO 4-5 KFT AGL. THE COLD FRONT
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS FROM LATE THIS
EVENING THROUGH MOST OF THE OVERNIGHT PERIOD. CONDITIONS WILL
BRIEFLY DETERIORATE TO IFR IN STRONGER STORMS AND ALSO AS CIGS
BRIEFLY LOWER DURING THE EARLY MORNING HOURS SUNDAY.

CONDITIONS SHOULD BE MAINLY MVFR SUNDAY MORNING AS LINGERING SHOWERS
GRADUALLY EXIT. HOWEVER SOME LOW CLOUDS MAY LINGER BEHIND THE FRONT
SUCH THAT CONDITIONS MAY NOT IMPROVE TO VFR UNTIL LATE SUNDAY
MORNING/SUNDAY AFTERNOON.

&&

.MARINE...
ISSUED AT 350 AM EDT SAT AUG 4 2012

VERY STRONG THUNDERSTORMS POSSIBLE OVER LAKE MICHIGAN AFTER 6PM
THIS EVENING THROUGH AROUND 12AM SUNDAY. GUSTY WINDS OVER 40 KNOTS
WILL BE POSSIBLE ALONG WITH FREQUENT LIGHTNING AND LARGE HAIL.

INCREASING WINDS AND WAVES TO OCCUR THIS AFTERNOON WITH HAZARDOUS
SMALL CRAFT AND SWIMMING CONDITIONS DEVELOPING BY EARLY THIS
EVENING. WINDS OF 15 TO 25 KNOTS WITH WAVES OF 3 TO 5 FEET AND
POSSIBLY EVEN UP TO 6 FEET WILL BE COMMON ALONG THE LAKE SURE MOST
OF SUNDAY. WINDS AND WAVES BEGIN TO DECREASE SUNDAY AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 100 PM EDT SAT AUG 4 2012

MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE IN THUNDERSTORMS THAT
MOVE THROUGH THE REGION TONIGHT. THIS MAY RESULT IN SOME ISOLATED
LOCALIZED FLOODING TONIGHT...BUT WIDESPREAD HYDROLOGIC IMPACTS ARE
NOT EXPECTED OVER THE NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT FROM 5 AM EDT SUNDAY THROUGH LATE SUNDAY
     NIGHT FOR MIZ050-056-064-071.

     BEACH HAZARDS STATEMENT THROUGH LATE SUNDAY NIGHT FOR MIZ037-043.

LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LMZ848-849.

     SMALL CRAFT ADVISORY FROM 5 AM SUNDAY TO 2 AM EDT MONDAY FOR
     LMZ844>847.

&&

SYNOPSIS...MACZKO
SHORT TERM...MACZKO
LONG TERM...LAURENS
AVIATION...LAURENS
HYDROLOGY...MACZKO
MARINE...MACZKO
Hazardous weather outlook, Aug 4, 5:29 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
529 PM EDT SAT AUG 4 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-052130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
529 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES ACROSS LOWER MICHIGAN. DANGEROUS LIGHTNING AND DAMAGING
WINDS WILL BE THE MAIN THREATS FROM ANY STORMS...THOUGH LARGE HAIL
AND HEAVY RAINFALL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS WELL AS
THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

LMZ844>849-052130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
529 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL OCCUR TONIGHT. STRONG
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LAKE THIS EVENING
THROUGH THE OVERNIGHT HOURS. GUSTY WINDS OVER 35 KNOTS AND LARGE
HAIL MAY BE POSSIBLE ALONG WITH DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS BOATING CONDITIONS ARE LIKELY FOR SUNDAY FOR SMALL
CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:08 AM EDTSmall Craft AdvisoryGRR42 hr
Aug 4, 4:24 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren41 hr
Aug 4, 5:31 PM EDTSpecial Marine WarningGRR119 min
Aug 4, 7:21 PM EDTSpecial Marine WarningGRR29 min
Aug 4, 7:39 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Kalamazoo, Van Buren111 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.